MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL-DILATOR TWINFIX ULTRA 5.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL-DILATOR TWINFIX ULTRA 5.5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72202634
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that while performing a proximal hamstring repair, prior to placing a healicoil anchor into the ischial tuberosity, the surgeon prepped the hole using a s&n healicoil tap, while screwing in or unscrewing the tap, the shaft broke off the threaded portion/ tip leaving the threaded portion inside the patients bone.The surgeon then had to remove the threaded portion/ tip from the bone.The case was completed using qfix anchors and not with the intended healicoil anchors with a delay greater than 30 minutes.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 72202634 5.5mm twinfix ultra awl-dilator used in treatment was returned for evaluation.This is a twinfix awl dilator intended for use during 5.5mm to 6.5mm twinfix anchor device prep.It is a seven year old reusable instrument.It was reportedly and inadvertently used for a healicoil procedure prep.There was substantial damage noted.The dilator had been used for leverage at some point.The entire shaft was bent at the handle.The threaded distal portion was completely severed off the shaft.Water and bio stains on the fracture surfaces indicate that the instrument was already compromised prior to use.Recommended maintenance was not adhered to.There were skived threads with evidence of contact with other devices and instrument tooth marks.Per instructions for use: ¿prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device.These instruments are designed for repeated use with proper care and handling.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ various quality checks are in place to ensure that the material of the device meets requirements defined and validated in the design process.No indications from the device show cause that the material was related to the reported failure.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Instructions for use contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.No root cause related to the manufacturing of the devices was confirmed.Product met specifications upon release to distribution.

Brand Name
AWL-DILATOR TWINFIX ULTRA 5.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10455032
Report Number1219602-2020-01317
Device Sequence Number11652218
Product Code NBH
UDI-Device Identifier03596010647641
UDI-Public03596010647641
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202634
Device Catalogue Number72202634
Device Lot Number50457524
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 08/05/2020
Supplement Date Received by Manufacturer08/05/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date10/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;